Zyban and Weight Gain
Side effects are possible with Zyban, and weight gain is an infrequent problem with the medication. In clinical studies, weight gain was also reported in people not taking the drug. If you experience this problem, you should let your healthcare provider know. He or she may perform a physical exam and offer suggestions for losing weight.
Does Zyban Cause Weight Gain?Several side effects are possible with Zyban® (bupropion SR). Weight gain appears to be an infrequent side effect of the drug. This conclusion is based on the results of clinical trials that extensively studied Zyban and documented its side effects.
Understanding Clinical TrialsBefore medicines are approved, they must go through several clinical studies. In these studies, thousands of people are given a particular medicine and are then compared to a group of people not given the medicine. These studies always document side effects. This way, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine.
In previous studies, between 1 in 100 and 1 in 1,000 people taking Zyban reported weight gain. However, it is likely that people not taking Zyban were more likely to gain weight (although this data was not reported), since people often gain weight when stopping smoking.
Dealing With Weight Gain on ZybanIf you are taking Zyban and weight gain occurs, talk with your healthcare provider. He or she will do a physical exam to look for other causes of weight gain, such as certain types of medical conditions. If the weight gain remains unexplained, your healthcare provider may give you some suggestions, such as eating heart-healthy foods, exercising more, and limiting your intake of alcohol. If the weight gain continues, he or she may also recommend other lifestyle changes or possibly switch you to another medication.
(Click BMI Calculator to see if your weight is within a healthy range.)